Alert archive / Kentucky / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 9, NWS Paducah, KY

January 22, 1997Graves County, Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at Jan 22, 1997, 6:59 PM CST for Graves County, Kentucky. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 22, 1997, 6:59 PM CST (00:59 UTC)
Expired
Jan 22, 1997, 7:30 PM CST
In force
31 min
Issued by
NWS Paducah, KY
Area
Whole counties

County Graves County, KY

The radar

The Paducah radar (KPAH), 40 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 22, 7:05 PM CSTHail 0.88Folsomdale, KY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.0 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1997-01-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 296 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1997-01-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 216 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
296 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
646 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
216 m²/s²
0-3 km storm-relative helicity
232 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPAH 230101 RRA
SVRPAH
KYC083-230130-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
659 PM CST WED JAN 22 1997
 
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  730 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN WEST KENTUCKY
 
   ...GRAVES COUNTY
 
A SEVERE THUNDERSTORM IS EXPECTED TO MOVE THROUGH OR NEAR CLEAR SPRINGS
BY 715 PM. AT 700 PM CST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
9 MILES SOUTH OF PADUCAH NEAR VIOLA. MOVEMENT WAS SOUTHEAST AT 30 MPH.
 
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DON'T USE TELEPHONES
OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM
HAS PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.
 
PRESLEY/SPODEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 22, 12:46 PM CST, 6 hours 13 minutes earlier.

Area forecast discussion, Jan 22, 12:46 PM CST, 6 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1245 PM CST WED JAN 22 1997

18Z SURFACE MAP SHOWED FRONT FROM JUST EAST OF MOUNT VERNON IL SOUTH TO
NEAR POPLAR BLUFF. KPAH WSR-88D STILL SHOWS E/W BAND OF CONVECTION FROM
NEAR OWENSBORO WEST TO WEBSTER CO. KY. SATELLITE SHOWS SOME EVIDENCE OF
UPPER LEVEL CIRCULATION MOVING ACROSS MO...AND SEEMS TO BE HANDLED WELL
BY 6-HR NGM 5H FCST. FOCUS FOR AFTERNOON CONVECTION MAY BE A LITTLE
FURTHER SOUTH. ADAP SHOWS THETA ADVECTION AND LIS TO 0 OVER NE TIP OF
ARKANSAS INTO WESTERN TENNESSEE. REMAINING ISSUES INCLUDE HOW MUCH TO
COOL TEMPS...AND CLEARING TRENDS.

MODELS IN FAIRLY GOOD AGREEMENT INITIALLY...THEN DEPARTS WITH PLACEMENT
OF PLAINS SURFACE LOW (LEE-SIDE CYCLOGENESIS) 36-48 HOURS. CHANCE FOR
EVENING CONVECTION OVER MAINLY SE MO...WRN KY. LATEST PICTURES SHOWING
REDEVELOPMENT OF ECHOS INVOF BAND OF CU IN AFOREMENTIONED AREA. AS
UPPER LEVEL JET MAX AND CIRCULATION CENTER HEAD EAST...SHOULD BE FREE
OF CONVECTION EARLY TONIGHT. MODELS INDICATE SIGNIFICANT LOW/MID TROP
DRYING AND EXPECT A MOSTLY CLEAR SKY WITH DIMINISHING WIND.
.
EXTENSION OF SURFACE RIDGING BUILDS INTO MISSISSIPPI VALLEY THROUGH
THURSDAY MORNING...AND SHIFTS EAST QUICKLY BY END OF THE DAY. WINDS
SHOULD VEER AROUND RAPIDLY FROM NW TO E WITH PASSAGE OF SFC RIDGE
AXIS...MAINLY E/SE WIND BY THUR AFTERNOON. ETA TSCTS...FCST MODEL
SOUNDINGS SUGGEST INCREASE IN MAINLY HIGH CLOUDS THUR...PARTLY SUNNY.
THIS SEEMS REASONABLE WITH CENTRAL PLAINS 7H/5H HEIGHT FALLS...WAA.
WENT CLOSE TO PREVIOUS FCST TEMPS...WHICH IS AT OR JUST ABOVE FWC
GUIDANCE.

NOLES

ZONE              LOWS          HIGHS          POPS
WRN KY            NEAR 30       LOWER 40S  n    3(EVE)/0
SE MO             UPPER 20S     LOWER 40S      3(EVE)/0
SRN IL-CIR        25 TO 30      NEAR 40        2/0
SRN IL-MVN        MIDDLE 20S    MIDDLE 30S     -/0
SW IN             UPPER 20S     UPPER 30S      -/0

In the hours before

Local storm report, Jan 22, 5:30 PM CST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
630 PM CDT WED JAN 22 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0523 PM    TRENTON                   KY   .75 INCH HAIL
01/22/97   TODD                           REPORTED BY TODD CO
                                          EOC.

0605 PM    WICKLIFFE                 KY   1.00 INCH HAIL
01/22/97   BALLARD                        BETWEEN BARLOW AND
                                          WICKLIFFE ON HWY 60.

0630 PM    CUNNINGHAM                KY   1.00 INCH HAIL
01/22/97   CARLISLE                       DENTS ON AMBULANCE
                                          HAIL COVERING THE ROAD
                                          NEAR CUNNINGHAM.
Local storm report, Jan 22, 6:30 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE PADUCAH KY
630 PM CST WED JAN 22 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0523 PM    TRENTON                   KY   .75 INCH HAIL
01/22/97   TODD                           REPORTED BY TODD CO
                                          EOC.

0605 PM    WICKLIFFE                 KY   1.00 INCH HAIL
01/22/97   BALLARD                        BETWEEN BARLOW AND
                                          WICKLIFFE ON HWY 60.

0630 PM    CUNNINGHAM                KY   1.00 INCH HAIL
01/22/97   CARLISLE                       DENTS ON AMBULANCE
                                          HAIL COVERING THE ROAD
                                          NEAR CUNNINGHAM.
CORRECTED FOR TIME
Local storm report, Jan 22, 6:37 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
630 PM CDT WED JAN 22 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0523 PM    TRENTON                   KY   .75 INCH HAIL
01/22/97   TODD                           REPORTED BY TODD CO
                                          EOC.

0605 PM    WICKLIFFE                 KY   1.00 INCH HAIL
01/22/97   BALLARD                        BETWEEN BARLOW AND
                                          WICKLIFFE ON HWY 60.

0630 PM    CUNNINGHAM                KY   1.00 INCH HAIL
01/22/97   CARLISLE                       DENTS ON AMBULANCE
                                          HAIL COVERING THE ROAD
                                          NEAR CUNNINGHAM.
Local storm report, Jan 22, 6:42 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE PADUCAH KY
630 PM CST WED JAN 22 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0523 PM    TRENTON                   KY   .75 INCH HAIL
01/22/97   TODD                           REPORTED BY TODD CO
                                          EOC.

0605 PM    WICKLIFFE                 KY   1.00 INCH HAIL
01/22/97   BALLARD                        BETWEEN BARLOW AND
                                          WICKLIFFE ON HWY 60.

0630 PM    CUNNINGHAM                KY   1.00 INCH HAIL
01/22/97   CARLISLE                       DENTS ON AMBULANCE
                                          HAIL COVERING THE ROAD
                                          NEAR CUNNINGHAM.
CORRECTED FOR TIME
Local storm report, Jan 22, 6:57 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
657 PM CST WED JAN 22 1997

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0610 PM    BARLOW                    KY   .75 INCH HAIL
01/22/97   BALLARD                        IN BARLOW.

0612 PM    HINKLEVILLE               KY   .88 INCH HAIL
01/22/97   BALLARD                        REPORTED 8 SE
                                          HINKLEVILLE

0649 PM    HICKORY                   KY   .88 INCH HAIL
01/22/97   GRAVES                          REPORTED BY GRAVES
                                           COUNTY SHERIFF
                                           ON HWY 45 NEAR HICKORY
Local storm report, Jan 22, 6:58 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
657 PM CST WED JAN 22 1997

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0610 PM    BARLOW                    KY   .75 INCH HAIL
01/22/97   BALLARD                        IN BARLOW.

0612 PM    HINKLEVILLE               KY   .88 INCH HAIL
01/22/97   BALLARD                        REPORTED 8 SE
                                          HINKLEVILLE

0649 PM    HICKORY                   KY   .88 INCH HAIL
01/22/97   GRAVES                          REPORTED BY GRAVES
                                           COUNTY SHERIFF
                                           ON HWY 45 NEAR HICKORY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 22, 6:12 PM CSTSevere Thunderstorm WarningPAHCarlisle33 min
Jan 22, 6:28 PM CSTSevere Thunderstorm WarningPAHGraves32 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.